Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 165, NWS Goodland, KS

August 28, 2002Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2002, 11:02 AM MDT for Wallace County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 11:02 AM MDT (17:02 UTC)
Expired
Aug 28, 2002, 11:45 AM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 11:05 AM MDTHail 0.88Sharon Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS53 KGLD 281702
SVRGLD
KSC199-281745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1145 AM MDT

* AT 1102 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN WALLACE COUNTY...OR ABOUT 10
  MILES SOUTHEAST OF SHARON SPRINGS...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

&&

LAT...LON 3890 10149 3888 10182 3870 10179 3868 10148

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:28 AM MDT, 34 minutes earlier.

Area forecast discussion, Aug 28, 10:28 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT WED AUG 28 2002

HAD TO MAKE SEVERAL CHANGES TO ALL ZONES. OUTFLOW BOUNDARY FROM
CONVECTION OVER NEBRASKA HAS PLAYED MAJOR HAVOC ON CURRENT WEATHER
AND FORECAST. CURRENT THUNDERSTORMS HAVE FORMED ALONG THIS BOUNDARY
AND PRODUCED LARGE HAIL AND LOCALLY HEAVY RAINFALL. ALSO WEAK UPSLOPE
BEHIND BOUNDARY AND PRECIPITATION HAS CAUSED LOW CLOUDS TO DEVELOP IN
MANY LOCATIONS. RUC IS CLOSE TO CATCHING THIS SITUATION BUT IT IS NOT
FAR ENOUGH SOUTH WITH BOUNDARY.

SO WHAT HAVE DONE IS ADJUST CLOUD COVER ACCORDING TO EXPECTED
WINDS...TRENDS OF THE CLOUD COVER...AND WHERE PRECIPITATION IS
ONGOING. MOST LOCATIONS HAVE ADJUSTED TEMPS DOWN AROUND 5 DEGREES
BECAUSE OF CLOUD COVER...UPSLOPE WINDS...AND PRECIPITATION. ALSO
INTRODUCED PRECIPITATION TO ALL COUNTIES EAST OF COLORADO BORDER.
WIND FIELD HAS BEEN MESSED UP WITH CONVECTION. TOOK OUT BREEZY
WORDING...AND HAVE WINDS SHIFTING TO THE SOUTHEAST AT 10 TO 20 MPH
IN MOST LOCATIONS.

.GLD...NONE.

BULLER

In the hours before

Local storm report, Aug 28, 8:23 AM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 AM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    7 S WRAY                  CO   .88 INCH HAIL
08/28/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 28, 8:56 AM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
856 AM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    BURLINGTON                CO   .75 INCH HAIL
08/28/02   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:07 AM MDTSevere Thunderstorm WarningGLDSherman53 min
Aug 28, 4:30 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.